Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 241, NWS Bismarck, ND

July 13, 2005Williams County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 13, 2005, 10:04 PM CDT for Williams County, North Dakota. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2005, 10:04 PM CDT (03:04 UTC)
Expired
Jul 13, 2005, 11:00 PM CDT
In force
56 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Williams County, ND

What was reported inside it

TimeReportWhereRemark
Jul 13, 10:30 PM CDTTSTM WND GST 66Williston, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 8:55 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.1 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 708 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
708 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
2696 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 140305
SVRBIS
NDC105-140400-
/O.NEW.KBIS.SV.W.0241.050714T0304Z-050714T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1004 PM CDT WED JUL 13 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA
  THIS INCLUDES THE CITY OF WILLISTON

* UNTIL 1100 PM CDT

* AT 900 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 29
  MILES WEST OF WILLISTON...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLISTON AROUND 1030 PM CDT
  8 MILES SOUTHEAST OF ZAHL AROUND 1040 PM CDT
  6 MILES SOUTHEAST OF APPUM AROUND 1045 PM CDT
  ALAMO AROUND 1050 PM CDT
  CORINTH AROUND 1055 PM CDT

LAT...LON 4860 10399 4804 10399 4822 10295 4861 10297

$$

CD/RSL
2 follow-up statements
000 
WWUS53 KBIS 140333
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1032 PM CDT WED JUL 13 2005

NDC105-140400-
/O.CON.KBIS.SV.W.0241.000000T0000Z-050714T0400Z/
WILLIAMS ND-
1032 PM CDT WED JUL 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 PM CDT FOR
WILLIAMS COUNTY...

AT 1030 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY 
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR ZAHL...OR ABOUT 27 MILES NORTH OF WILLISTON... AND 
EXTENDED TO JUST SOUTH OF WILLISTON...MOVING NORTHEAST AT 50 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALAMO BY 1040 PM CDT
  CORINTH BY 1050 PM CDT

THIS STORM PRODUCED A WIND GUST TO 66 MPH IN WILLISTON.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR NORTHWEST NORTH DAKOTA.

LAT...LON 4860 10399 4804 10399 4822 10295 4861 10297

$$

VINING
000 
WWUS53 KBIS 140400
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1059 PM CDT WED JUL 13 2005

NDC105-140409-
/O.EXP.KBIS.SV.W.0241.000000T0000Z-050714T0400Z/
WILLIAMS ND-
1059 PM CDT WED JUL 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR WILLIAMS COUNTY EXPIRES AT
1100 PM CDT...

THE SEVERE THUNDERSTORM HAS MOVED OUT OF WILLIAMS COUNTY AND IS
IN DIVIDE COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
THURSDAY MORNING FOR NORTHWEST NORTH DAKOTA.

LAT...LON 4860 10399 4804 10399 4822 10295 4861 10297

$$

VINING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:45 PM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, Jul 13, 3:45 PM CDT, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
345 PM CDT WED JUL 13 2005

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT.
TWO SHORT WAVE WEATHER SYSTEMS ARE EXPECTED DURING THE SHORT TERM.
THE FIRST WAVE IS ALREADY IN EASTERN WASHINGTON AND SPEEDING
EASTWARD. THE ASSOCIATED SURFACE LOW WILL ENTER FAR WESTERN NORTH
DAKOTA WITH A CHANCE OF PRECIPITATION AFTER MIDNIGHT TONIGHT. A
CHANCE OF SHOWERS AND THUNDERSTORMS WILL THEN SPREAD THROUGH MOST OF
THE CWA THURSDAY AND LINGER IN THE EAST THURSDAY NIGHT.

THE SECOND SYSTEM SHOULD BE STRONGER WITH A DEEPER UPPER TROUGH AND
MORE VIGOROUS SURFACE LOW. THE SURFACE LOW AND CHANCE OF CONVECTIVE
PRECIPITATION WILL ENTER THE WEST SATURDAY AFTERNOON AND SPREAD OVER
ALL OF THE CWA SATURDAY NIGHT.

.LONG TERM...
SUNDAY THROUGH WEDNESDAY...
THE MODELS CONTINUE TO MOVE AN UPPER LEVEL TROUGH INTO THE FORECAST
AREA SUNDAY THEN SLOWLY MOVES IT THROUGH THE AREA MONDAY AND
TUESDAY.  THE ECWMF IS FASTER AND BY TUESDAY DEVELOPS ZONAL FLOW
ACROSS SOUTHERN CANADA. WITH THE MODELS CONTINUING TO DIFFER...WILL
STAY WITH THE TREND OF THE PREVIOUS FORECAST KEEPING A CHANCE OF
TSTMS IN THE FORECAST SUNDAY AND MONDAY...BUT KEEPING TUESDAY AND
WEDNESDAY DRY.  TEMPERATURES SHOULD BE MUCH COOLER THROUGH THE
PERIOD THAT THE PAST FEW DAYS...BUT WELL WITHIN THE NORMAL RANGE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

LM/TSW
Hazardous weather outlook, Jul 13, 4:33 AM CDT, 17 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
433 AM CDT WED JUL 13 2005

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NDZ001-002-009-010-017-018-031>033-040-041-043-044-140932-
ADAMS-BILLINGS-BOWMAN-BURKE-DIVIDE-DUNN-GOLDEN VALLEY-HETTINGER-
MCKENZIE-MOUNTRAIL-SLOPE-STARK-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...DICKINSON...CROSBY...BOWMAN...
WATFORD CITY...STANLEY...MOTT...MEDORA...HETTINGER AND BEACH
433 AM CDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

VERY WARM TEMPERATURES AROUND 100 DEGREES ARE EXPECTED IN WESTERN
NORTH DAKOTA THIS AFTERNOON. PERSONS DOING OUTDOOR ACTIVITIES SHOULD
TAKE EXTRA PRECAUTIONS TO AVOID HEAT RELATED ILLNESS.  THERE IS ALSO
A CHANCE OF THUNDERSTORMS LATER TONIGHT IN NORTHWEST NORTH DAKOTA.
SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. SOME OF
THESE STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HEINERT
NDZ003>005-011>013-019>023-025-034>037-042-045>048-050-051-140932-
BOTTINEAU-BURLEIGH-DICKEY-EMMONS-FOSTER-GRANT-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCLEAN-MERCER-MORTON-OLIVER-PIERCE-RENVILLE-ROLETTE-
SHERIDAN-SIOUX-STUTSMAN-WARD-WELLS-
INCLUDING THE CITIES OF...MINOT...JAMESTOWN...BOTTINEAU...BISMARCK...
MANDAN...WASHBURN...RUGBY...LINTON...HARVEY...ELLENDALE...
CARRINGTON...BEULAH...BELCOURT AND ASHLEY
433 AM CDT WED JUL 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND
EVENING. THERE IS ANOTHER CHANCE OF THUNDERSTORMS SATURDAY AND
SUNDAY. SOME OF THESE STORMS MAY BECOME STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HEINERT

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:37 PM CDTSevere Thunderstorm WarningBISDivide53 min
Jul 13, 10:40 PM CDTSevere Thunderstorm WarningBISMcKenzie65 min
Jul 13, 11:10 PM CDTSevere Thunderstorm WarningBISBurke50 min
Jul 13, 11:20 PM CDTSevere Thunderstorm WarningBISMcKenzie, Williams55 min
Jul 13, 11:44 PM CDTSevere Thunderstorm WarningBISMcKenzie61 min
Jul 14, 12:21 AM CDTSevere Thunderstorm WarningBISBillings, Golden Valley54 min
Jul 14, 4:20 AM CDTSevere Thunderstorm WarningBISMercer57 min
Jul 14, 5:30 PM CDTSevere Thunderstorm WarningBISFoster, Stutsman61 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.